Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 187, NWS Springfield, MO

August 7, 2005Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 7, 2005, 4:13 PM CDT for Bourbon County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 4:13 PM CDT (21:13 UTC)
Expired
Aug 7, 2005, 4:45 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 072114
SVRSGF
KSC011-072215-
/O.NEW.KSGF.SV.W.0187.050807T2113Z-050807T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 515 PM CDT.

* AT 409 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR REDFIELD...OR 8 MILES NORTHWEST OF FORT
  SCOTT...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR REDFIELD BY 455 PM CDT.
  NEAR UNIONTOWN BY 515 PM CDT.

THE TOWNS OF DEVON...MARMATON AND PETERSBURG ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING SEVERE WINDS WHICH CAUSED A 
PORTION OF A ROOF OF A MOBILE HOME TO BLOW OFF AROUND 4 PM. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3784 9470 3803 9474 3790 9508 3766 9508

$$

JLT
3 follow-up statements
000 
WWUS53 KSGF 072128
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SUN AUG 7 2005

KSC011-072215-
/O.CON.KSGF.SV.W.0187.000000T0000Z-050807T2215Z/
BOURBON KS-
424 PM CDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BOURBON COUNTY UNTIL
515 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REDFIELD...OR 10 MILES
WEST OF FORT SCOTT...AND MOVING SOUTHWEST AT 5 MPH. ANOTHER STORM 
WAS DEVELOPING NEAR HARDING...AND MOVING SOUTHWEST AT 5 MPH. 

THE SEVERE THUNDERSTORM WILL BE...
  NEAR UNIONTOWN BY 445 PM CDT.

THE TOWNS OF MARMATON...AND PETERSBURG ARE ALSO IN THE PATH OF THIS 
SEVERE THUNDERSTORM.

LAW ENFORCEMENT OFFICERS REPORTED A SMALL PORTION OF A ROOF BLOWN 
OFF IN DEVON AT 358 PM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3784 9470 3803 9474 3790 9508 3766 9508

$$

JLT
000 
WWUS53 KSGF 072142
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT SUN AUG 7 2005

KSC011-072215-
/O.CON.KSGF.SV.W.0187.000000T0000Z-050807T2215Z/
BOURBON KS-
439 PM CDT SUN AUG 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BOURBON COUNTY UNTIL
515 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REDFIELD...OR 10 MILES
WEST OF FORT SCOTT...AND MOVING SOUTHWEST AT 5 MPH. ANOTHER STORM 
WAS LOCATED NEAR HARDING AND WAS NEARLY STATIONARY. 

THE SEVERE THUNDERSTORM WILL BE...
  NEAR UNIONTOWN BY 500 PM CDT.

THE TOWNS OF MARMATON AND PETERSBURG ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE FOR DAMAGING WINDS 
AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND 
STAY AWAY FROM WINDOWS.

LAT...LON 3784 9470 3803 9474 3790 9508 3766 9508

$$

JLT
000 
WWUS53 KSGF 072145
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SUN AUG 7 2005

KSC011-072155-
/O.CAN.KSGF.SV.W.0187.000000T0000Z-050807T2215Z/
BOURBON KS-
445 PM CDT SUN AUG 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY HAS BEEN
CANCELLED...

AT 444 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3784 9470 3803 9474 3790 9508 3766 9508

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT SUN AUG 7 2005

.DISCUSSION...
FORECAST CHALLENGES FOUND IN THE VERY SHORT TERM...EXTENT OF TSRA
INTO THE EARLY EVENING...AND ALSO WHAT TO DO WITH THE FRONT AT THE
END OF THE FORECAST...OTHERWISE ONLY MINOR TWEAKS MADE.

IN THE SHORT TERM...MODEST CU FIELD BUILDING ALONG WESTERN EXTENT OF
THE THETA E RIDGE OVER SOUTH CENTRAL MO LOOKS TO BE BEST BET FOR
TSRA ACTIVITY DURING THE NEXT 2 TO 6 HOURS.  ALSO WOULDNT RULE OUT
CENTRAL MISSOURI THANKS TO THERMAL GRADIENT.  SOUNDINGS ONCE AGAIN
DRY OUT ABOVE 15KFT THUS WIND POTENTIAL EXISTS.

AS EARLIER FORECAST...HEIGHTS TO BUILD ACROSS THE NATIONS MID
SECTION RESULTING IN AN INCREASE IN DAILY HIGHS THROUGH MID WEEK AT
WHICH POINT LONG RANGE MODELS BEGIN TO DIVERGE.  WHILE NOT TOTALLY
THROWING OUT THE DGEX...HAVE TRENDED MORE ALONG THE LINES OF THE GFS
IN ANTICIPATION OF A WEAKER TROF IN THE NORTHERN STREAM AND AN
ASSOCIATED SLOWING OF THE SURFACE FRONT BEFORE IT REACHES THE
OZARKS. ASIDE FROM AN ISOLATED AFTERNOON TSRA...FORECAST IS THUS DRY
THROUGH THE WEEKEND.

RUNNELS

&&

.AVIATION...
WEAK SHEAR ZONE IN NORTHEAST ARKANSAS...ALONG WITH AMPLE MID LEVEL
MOISTURE ACROSS SOUTHEAST AND A PORTION OF SOUTH CENTRAL MISSOURI
WILL PROVIDE SUFFICIENT LIFT TO PRODUCE A FEW THUNDERSTORMS...MAINLY
FOR AREAS AROUND WEST PLAINS...EMINENCE AND ALTON. OTHERWISE...MID
LEVEL DRY AIR ADVECTION WILL CONTINUE TO SLOWLY MOVE SOUTHWARD
ACROSS THE OZARKS PROVIDING FOR MOST DRY CONDITIONS AND SMALL AMOUNT
OF CLOUD COVER. SURFACE MOISTURE ACROSS SOUTH CENTRAL MISSOURI AND
SOME RESIDUAL MOISTURE ALONG THE OZARK PLATEAU MAY CAUSED MVFR
VISIBILITIES TOWARD SUNRISE ON TUESDAY FOR KSGF TERMINAL FORECAST.
VFR CONDITIONS WILL CONTINUE FOR KJLN.

JLT

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 7, 12:59 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT SUN AUG 7 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS WITH WINDS TO 60 MPH AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTH AND EAST OF A GAINESVILLE TO HOUSTON TO ROLLA LINE
  BETWEEN 3 AND 8 PM.

  DISCUSSION:

  MODEST INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED
  THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING. AS IN THE
  PAST SEVERAL DAYS...A FEW STORMS MAY INTENSIFY TO SEVERE
  LIMITS...WITH BEST CHANCES OVER SOUTH CENTRAL MISSOURI WHERE LOW
  LEVEL MOISTURE IS HIGHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

RUNNELS

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.